Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 43, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 3, 2012, 2:48 PM CDT for Kossuth County, Iowa. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2012, 2:48 PM CDT (19:48 UTC)
- Expired
- May 3, 2012, 3:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Kossuth County, IA
The radar
The Des Moines radar (KDMX), 174 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 2:50 PM CDT | HAIL 1 | Bancroft, IA | |
| May 3, 3:02 PM CDT | HAIL 1 | 4 Ese Bancroft, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1755 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
857
WUUS53 KDMX 031948
SVRDMX
IAC109-032030-
/O.NEW.KDMX.SV.W.0043.120503T1948Z-120503T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
248 PM CDT THU MAY 3 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 330 PM CDT
* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR BANCROFT...OR 16 MILES NORTH OF ALGONA...AND
MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
BURT AND TITONKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4333 9398 4314 9400 4319 9422 4329 9424
4334 9417
TIME...MOT...LOC 1948Z 314DEG 6KT 4329 9414
WIND...HAIL <50MPH 1.00IN
$$
COGIL1 follow-up statement
578
WWUS53 KDMX 032000
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT THU MAY 3 2012
IAC109-032030-
/O.CON.KDMX.SV.W.0043.000000T0000Z-120503T2030Z/
KOSSUTH IA-
300 PM CDT THU MAY 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
KOSSUTH COUNTY UNTIL 330 PM CDT...
AT 256 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
NEAR BANCROFT...OR 15 MILES NORTH OF ALGONA...MOVING SOUTHEAST AT 5
MPH.
AT 250 PM...QUARTER SIZED HAIL WAS REPORTED IN BANCROFT WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BURT AND TITONKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4333 9398 4314 9400 4319 9422 4329 9424
4334 9417
TIME...MOT...LOC 1959Z 311DEG 6KT 4328 9414
WIND...HAIL <50MPH 1.00IN
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:47 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 3, 12:47 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1247 PM CDT THU MAY 3 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... FORECAST CONCERN INVOLVES THE ONGOING CONVECTION ASSOCIATED WITH A DYING MCS MOVING ACROSS THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA THIS MORNING. LATEST HRRR (05Z RUN) HAS CONVECTION DISSIPATING AND MOVING EAST THROUGH 15Z AND THE 00Z 4KM WRF HAS CONVECTION DISSIPATING BY AROUND 18Z IN EASTERN PORTIONS OF THE FORECAST AREA. Q2 CURRENTLY DEPICTING RAINFALL RATES AROUND 2 IN/HR OR LESS WITHIN THE STRONGER CORES...BUT LINE IS MOVING FAIRLY PROGRESSIVE AT 30-35KTS. SO NOT ANTICIPATING MUCH FLOODING ISSUES...ESPECIALLY FURTHER EAST WITHIN THE FLASH FLOOD WATCH AREA IN NORTHEAST IOWA. CONVECTION SHOULD BE MUCH WEAKER BY THE TIME IT REACHES IT AND THUS...WENT AHEAD AND CANCELLED FLASH FLOOD WATCH. OTHER CONCERN IS WITH POTENTIAL FOR AFTERNOON CONVECTION ALONG AND SOUTH OF THE BOUNDARY IN NORTHERN IOWA. RUC/NAM/GFS ALL KEEP THE SURFACE FRONT LAID UP ALONG THE MN/IA BORDER KEEPING THE FORECAST AREA WITHIN THE WARM SECTOR. BEST INSTABILITY WILL BE LOCATED SOUTH OF HIGHWAY 30 WHERE LOW LEVEL CAPE INCREASES TO AROUND 2000-3000 J/KG BUT LOW LEVEL SHEAR VALUES NOT IMPRESSIVE. CLOUDS LEFTOVER FROM DYING MCS SHOULD LIMIT SOME OF THE DAYTIME HEATING...BUT THINKING THE WAA WILL BE STRONG ENOUGH TO BUMPED TEMPS BACK INTO THE LOWER 80S BY THIS AFTERNOON. TIMING OF AFTERNOON CONVECTION LOOKS TO BE AFTER 21Z WITH MID-LEVEL SHORTWAVE MOVING INTO WESTERN IOWA BY 00Z FRIDAY. SURFACE DEW POINTS REMAIN WELL INTO THE 60S...SO PLENTY OF MOISTURE AVAILABLE. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... CURRENT LONG WAVE PATTERN...WRN CONUS TROUGH/ERN RIDGE...WILL REMAIN INTACT THROUGH MUCH OF THE PERIOD BUT WITH SLOW PROGRESS. THIS SHOULD HAVE TROUGH ONLY REACH CENTRAL CONUS BY EARLY NEXT WEEK. EXPECT CONVERGENCE FROM CURRENT NE TO MN FRONTAL BOUNDARY AND/OR OUTFLOW FROM WEAKENING WRN IA MCS TO EVENTUALLY POSITION ITSELF INTO CENTRAL/SRN IA BY EARLY THIS EVENING AND TRIGGER ANOTHER ROUND OF CONVECTION...TIMED MUCH LIKE PAST FEW EVENTS MAINLY AT NIGHT. MCS SHOULD THEN PUSH TO THE SOUTH AND EAST DIMINISHING POPS OVERNIGHT. CONFIDENCE IN THIS SCENARIO IS SOMEWHAT LOW HOWEVER AS CURRENT MCS CONTINUES TO BACK BUILD ACROSS SRN NE. FORECASTING EVENTUAL POSITION OF SYNOPTIC AND/OR MESOSCALE BOUNDARIES WILL BE DIFFICULT. BY FRI MODEL CONSENSUS SUGGESTS A RELATIVE LULL WITH IA IN FAIRLY WEAK SELY SURFACE FLOW. STILL UNSTABLE BUT LITTLE FOCUS. ATTENTION TURNS TO THE WEST AGAIN EYING RESPONSE TO GRADUALLY APPROACHING WRN TROUGH. THIS WILL LEAD TO INCREASING WARM ADVECTION AND BAROCLINICITY THROUGH SIOUXLAND MO VALLEY REGION. 305K FLOW IS FAIRLY WEAK SO DO NOT EXPECT SIGNIFICANT MCS BUT INCREASING POPS. CONVECTION MAY BE MORE SIGNIFICANT BY SAT NIGHT AND SUNDAY HOWEVER AS FLOW AND ASSOCIATED THETA-E ADVECTION INCREASE. KINEMATIC FORCING WILL INCREASE AS WELL AS LOBE OF UVM PUSHES ACROSS NRN PLAINS INTO EARLY SUN WHICH IS ALSO FOCUSED BY PASSAGE OF INVERTED SURFACE TROUGH. THIS ALL LEADS TO POPS BACK UP INTO LIKELIES DURING THIS PERIOD. BY EARLY NEXT WEEK PATTERN WILL SHIFT SUFFICIENTLY TO LOWER OUR PRECIP CHANCES AND COOL TEMPS SOMEWHAT AS IA ENDS UP IN NWLY SURFACE FLOW. THIS RESULTS IN EXTENDED FORECAST EITHER DRY OR WITH ONLY SLIGHT CHANCES AND MAXES ONLY IN THE 60S OR POSSIBLY LOWER 70S. && .AVIATION...03/18Z IN WAKE OF MORNING SHRA/TSRA A SMALL AREA OF HIGH PRESSURE HAS DEVELOPED...CREATING SMALL-SCALE WIND FIELD EFFECTS THAT ARE PROVING DIFFICULT TO PREDICT WITH WINDS ANYWHERE FROM 170-270 AND FROM NEARLY CALM TO ABOUT 15G25KT. HAVE TAKEN A BEST GUESS IN THE TAFS BUT WINDS WILL BE TRICKY UNTIL THE HIGH DISSIPATES. MEANWHILE...MORE STORMS ANTICIPATED LATE TODAY HAVE A HIGH DEGREE OF UNCERTAINTY. BEST CHANCES APPEAR TO BE IN OUR FAR NORTH AND FAR SOUTH THIS EVE WHERE PRONOUNCED BOUNDARIES ARE PRESENT...HOWEVER HAVE SO LITTLE CONFIDENCE IN TIMING/EXTENT THAT VCTS IS ALL THAT CAN BE JUSTIFIED IN 18Z TAFS. IN ANY EVENT STORMS SHOULD END BY MIDNIGHT...WITH MVFR OR LOWER CIGS/VSBYS IN FOG AND STRATUS POSSIBLE DURING THE EARLY MORNING HOURS FRI WITH LIGHT/VRBL WINDS AND AMPLE LOW-LEVEL MOISTURE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KLP LONG TERM...BSS AVIATION...LEE
Hazardous weather outlook, May 3, 6:21 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 621 AM CDT THU MAY 3 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-041100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 621 AM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS BELOW SEVERE LIMITS WILL AFFECT CENTRAL AND EASTERN IOWA EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND TONIGHT AS WELL WITH THE BEST POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL AND SOUTHERN IOWA INTO THE EVENING. LOCALLY HEAVY RAINS AND FLASH FLOODING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OUR RECENT ACTIVE WEATHER PATTERN WILL CHANGE LITTLE THROUGH THE WEEKEND WITH OFF AND ON CHANCES FOR THUNDERSTORMS. A FEW OF THESE STORMS MAY STILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINS AND FLASH FLOODING REMAIN POSSIBLE AS WELL. OTHER LESSER THUNDERSTORM CHANCES ARE IN THE FORECAST EARLY NEXT WEEK...BUT THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... A FEW EPISODES OF SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE WEEKEND. SMALL
In the hours before
Local storm report, May 3, 2:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
234 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL W BANCROFT 43.29N 94.22W
05/03/2012 E1.00 INCH KOSSUTH IA TRAINED SPOTTER
&&
AWBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 47 min |
| May 3, 2:24 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 21 min |
| May 3, 3:31 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 44 min |
| May 3, 3:48 PM CDT | Flash Flood Warning | DMX | Kossuth | 4 hr |
| May 3, 4:03 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 42 min |
| May 3, 4:18 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 42 min |
| May 3, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 53 min |
| May 3, 5:06 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 39 min |
| May 3, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 47 min |
| May 3, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.